Alert archive / Texas / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at May 23, 2020, 5:52 PM CDT for Garza County, Texas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2020, 5:52 PM CDT (22:52 UTC)
- Expired
- May 23, 2020, 9:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Garza County, TX
The radar
The Lubbock radar (KLBB), 68 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 7:30 PM CDT | FLASH FLOOD | 8 Sse Graham, TX | SECTION OF HIGHWAY 669 WAS REPORTED WASHED OUT IN GARZA COUNTY DUE TO FLASH FLOODING. TIME ESTIMATED. |
| May 23, 8:09 PM CDT | FLASH FLOOD | 1 Sse Post, TX | RUSHING WATER OVER THE ROAD NEAR POST, TEXAS NEAR HIGHWAY 84 WITH VEHICLE STALLED IN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 98 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 805 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 2081 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
444
WGUS54 KLUB 232252
FFWLUB
TXC169-240100-
/O.NEW.KLUB.FF.W.0001.200523T2252Z-200524T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
552 PM CDT Sat May 23 2020
The National Weather Service in Lubbock has issued a
* Flash Flood Warning for...
Southwestern Garza County in northwestern Texas...
* Until 800 PM CDT.
* At 552 PM CDT, Doppler radar and automated rain gauges indicated a
severe thunderstorms producing very heavy rain across the warned
area. Between 1 and 2.5 inches of rain have fallen. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar and automated gauges. 2.4 inches has
already fallen at the West Texas Mesonet site
southwest of Post.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Post.
Additional rainfall amounts of 1 to 2.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3319 10156 3324 10142 3323 10131 3296 10129
3296 10156
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
LIPE4 follow-up statements
988
WGUS74 KLUB 232312
FFSLUB
Flash Flood Statement
National Weather Service Lubbock TX
612 PM CDT Sat May 23 2020
TXC169-240100-
/O.CON.KLUB.FF.W.0001.000000T0000Z-200524T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garza TX-
612 PM CDT Sat May 23 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR SOUTHWESTERN GARZA COUNTY...
At 612 PM CDT, Doppler radar and automated rain gauges indicated the
severe thunderstorms producing heavy rain across the warned area.
Between 2 and 3.5 inches of rain have fallen. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar and automated gauges. 3.2 inches had
fallen through 605 PM at the West Texas mesonet
southwest of Post.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Post. Avoid FM 669 between Post and Gail as the heaviest rainfall
has been in that area.
Additional rainfall amounts of 1 to 2.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3319 10156 3324 10142 3323 10131 3296 10129
3296 10156
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
LIPE581
WGUS54 KLUB 240033
FFWLUB
TXC169-240245-
/O.EXT.KLUB.FF.W.0001.000000T0000Z-200524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
733 PM CDT Sat May 23 2020
The National Weather Service in Lubbock has extended the
* Flash Flood Warning for...
West Central Garza County in northwestern Texas...
* Until 945 PM CDT.
* At 733 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
3 and 3.5 inches of rain have fallen. Flash flooding is ongoing in
and around Post.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar and automated gauges. 3 inches of rain
has already fallen in Post.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Post.
Additional rainfall amounts up to 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3319 10156 3324 10142 3323 10131 3308 10130
3318 10141 3317 10156 3318 10156
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
LIPE753
WGUS74 KLUB 240142
FFSLUB
Flash Flood Statement
National Weather Service Lubbock TX
842 PM CDT Sat May 23 2020
TXC169-240245-
/O.CON.KLUB.FF.W.0001.000000T0000Z-200524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garza TX-
842 PM CDT Sat May 23 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT THIS
EVENING FOR WEST CENTRAL GARZA COUNTY...
At 842 PM CDT, Doppler radar indicated the rain had moved out of the
warned area. Between 3 and 3.5 inches of rain have fallen. Flash
flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Post.
Since the rain has ended, flooding should slowly recede.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3319 10156 3324 10142 3323 10131 3308 10130
3318 10141 3317 10156 3318 10156
FLASH FLOOD...RADAR INDICATED
$$
LIPE028
WGUS74 KLUB 240236
FFSLUB
Flash Flood Statement
National Weather Service Lubbock TX
936 PM CDT Sat May 23 2020
TXC169-240246-
/O.EXP.KLUB.FF.W.0001.000000T0000Z-200524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garza TX-
936 PM CDT Sat May 23 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT THIS EVENING FOR
WEST CENTRAL GARZA COUNTY...
Flood waters are receding. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3319 10156 3324 10142 3323 10131 3308 10130
3318 10141 3317 10156 3318 10156
$$
LIPEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 23, 2:18 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, May 23, 2:18 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 218 PM CDT Sat May 23 2020 .SHORT TERM... Southwesterly flow aloft will continue tonight into Sunday as a trough axis sharpens from ERN MT into western Chihuahua. Thunderstorm activity continues to be expected this evening. Please see previous versions of this discussion for more detail on the immediate term insight. Storms should move east of the region by midnight with the dryline perhaps pushing as far west as a Brownfield to Tulia line. After mostly quiet conditions overnight, thunderstorms will be expected once again Sunday afternoon with an attendant risk of severe storms. Most forecast guidance has tapered high temperatures on Sunday which may proved to limit the risk to some extent though another round of severe, perhaps with greater coverage than today, appears likely. .LONG TERM... Tomorrow continues to look like an active day across the region. The upper level trough to our west will deepen as it inches closer to the CWA creating upper level southwest flow and large scale lift aloft. At the surface a lee surface cyclone in NE NM will keep west to southwest winds across the western South Plains while winds across the Rolling Plains will back in response to a surface high pressure system over the Gulf Coast. Similarity to today the dryline will set up across the South Plains with 50-60F dewpoints across the central South Plains and the Rolling Plains. CI along the dryline will once again be possible. Although Bulk Shear values will be marginal, MUCAPES of 1000-1500 J/kg will be available and day time heating should help convection along. Additionally, an upper level jet will provide even more dynamics aloft. Thus, severe weather will be possible just west and along the I27 corridor and eastward. PWATs are also impressive, at nearly 150% of normal. With slow storm motion heavy rain could lead to localized flooding. Given all the previous information will keep the severe mention in the forecast. Monday a cold front will start to enter the CWA during the morning. This front may kick off a few thunderstorms, but the overall trend suggests a showery and cool day with high temperatures well below normal. Cold air advection behind the front means that severe thunderstorms will be less likely. PWs will continue to run above normal Monday so localized flooding may continue. In the wake of the cold front temperatures Tuesday will run well below normal with highs reaching the high 70s area wide. Models continue to diverge on how mid to late next week will play out. Long range guidance depicts a double omega block type pattern across the CONUS. One centered over the west coast and one over the east. But the diverge emerges on where the upper low ends up. The GFS keeps the low to our west while the ECMWF keeps it to our SE. Either way some recycled moisture around the upper low will keep an increased chance of showers and thunderstorms in our area through mid week with cooler than normal temperatures. Given how far out this event is and it will all be determined on where the UL low sets up have decided to maintain slight PoPs across much of the area through next weekend. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 26/28
Hazardous weather outlook, May 23, 10:45 AM CDT, 7 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1045 AM CDT Sat May 23 2020 TXZ021>044-241545- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1045 AM CDT Sat May 23 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Scattered severe thunderstorms are possible later this afternoon and evening from generally east of a line from Brownfield to Happy. Thunderstorms will have potential for very large hail near 3 inches diameter, wind gusts to 80 mph, isolated tornadoes, and localized flash flooding. Elevated fire danger may develop over the western South Plains and extreme southwest Texas Panhandle this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms and local flooding will be possible over the entire area Sunday afternoon into Sunday night. A few strong thunderstorms along with locally intense rain and flooding may also develop late Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
In the hours before
Local storm report, May 23, 5:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
525 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND GST 8 S LUBBOCK 33.46N 101.88W
05/23/2020 M62 MPH LUBBOCK TX BROADCAST MEDIA
GUST MEASURED AT KCBD STUDIO
&&
EVENT NUMBER LUB2000296
MCONDERLocal storm report, May 23, 5:27 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
527 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND GST 6 NNE LUBBOCK 33.67N 101.82W
05/23/2020 M61 MPH LUBBOCK TX ASOS
&&
EVENT NUMBER LUB2000297
MCONDERSpecial weather statement, May 23, 5:33 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Lubbock TX
533 PM CDT Sat May 23 2020
TXZ022-023-028-029-034-232300-
Hockley TX-Swisher TX-Castro TX-Lamb TX-Hale TX-
533 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LUBBOCK...HOCKLEY...
SOUTHEASTERN CASTRO...WESTERN HALE...SOUTHWESTERN SWISHER AND LAMB
COUNTIES UNTIL 600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong outflow boundary
from east of Levelland, to near Plainview, moving northwest at 30
mph.
Wind gusts of 50 to 55 mph and areas of blowing dust are expected
with this outflow boundary.
Locations impacted include...
Plainview, Levelland, Littlefield, Hale Center, Olton, Hart, Sundown,
Anton, Sudan, Amherst, Cotton Center, Fieldton, Spade, Halfway,
Whitharral, Pep, Smyer, Opdyke West, Edmonson and Springlake.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of and northwestern Texas.
LAT...LON 3430 10172 3409 10175 3382 10209 3381 10208
3340 10217 3339 10259 3400 10261 3443 10218
TIME...MOT...LOC 2231Z 113DEG 26KT 3363 10222
MRCLocal storm report, May 23, 5:37 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
537 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 4 E WOLFFORTH 33.51N 101.95W
05/23/2020 M1.50 INCH LUBBOCK TX NWS EMPLOYEE
&&
EVENT NUMBER LUB2000298
MCONDERLocal storm report, May 23, 5:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
545 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TORNADO 9 ESE DRAW 32.99N 101.51W
05/23/2020 GARZA TX TRAINED SPOTTER
&&
EVENT NUMBER LUB2000300
MCONDERLocal storm report, May 23, 5:46 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
546 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 3 ENE WOLFFORTH 33.52N 101.97W
05/23/2020 M1.50 INCH LUBBOCK TX NWS EMPLOYEE
&&
EVENT NUMBER LUB2000301
MCONDERThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:41 PM CDT | Severe Thunderstorm Warning | LUB | King, Stonewall | 49 min |
| May 22, 8:21 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 41 min |
| May 23, 3:41 PM CDT | Special Weather Statement | LUB | Castro | 19 min |
| May 23, 3:48 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 57 min |
| May 23, 3:55 PM CDT | Special Weather Statement | LUB | Swisher | 20 min |
| May 23, 4:19 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Lamb, Swisher | 56 min |
| May 23, 4:31 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Swisher | 29 min |
| May 23, 4:41 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 64 min |
| May 23, 4:45 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Lubbock | 60 min |
| May 23, 4:51 PM CDT | Tornado Warning | LUB | Garza | 24 min |
| May 23, 5:13 PM CDT | Areal Flood Advisory | LUB | Garza | 2 hr |
| May 23, 5:14 PM CDT | Tornado Warning | LUB | Garza | 31 min |
| May 23, 5:33 PM CDT | Special Weather Statement | LUB | Hale, Hockley, Lamb | 27 min |
| May 23, 5:39 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock, Lynn | 51 min |
| May 23, 5:42 PM CDT | Areal Flood Advisory | LUB | Crosby, Lubbock | 2 hr |
| May 23, 5:43 PM CDT | Tornado Warning | LUB | Garza | 32 min |
| May 23, 5:46 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 59 min |
| May 23, 6:01 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Swisher | 59 min |
| May 23, 6:12 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 33 min |
| May 23, 6:29 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Hockley, Lubbock, Lynn and 1 more | 61 min |
| May 23, 6:41 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 64 min |
| May 23, 6:48 PM CDT | Tornado Warning | LUB | Garza | 27 min |
| May 23, 6:54 PM CDT | Flash Flood Warning | LUB | Garza, Lynn | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.